Does colchicine cause diarrhea

Colchicine May Cause Significant Diarrhea

Date May 11, 2014Author By Eric ChristiansonCategory GI, Gout

88 year old gentleman was having a difficult time with management of gout.  He was on chronic allopurinol therapy and had to use frequent as needed NSAIDs for repeat flares.  Steroid bursts also had to be used at times to treat acute flares.  Remember that there are some medications that can contribute to gout symptoms by elevating uric acid (thiazide diuretics and niacin are a couple that come to mind).  This had been ruled out in this case.  Because of the repeated flares, the patient was placed on colchicine 0.6 mg twice daily.  After about a week of therapy, the patient was started on Imodium for loose stools.  Colchicine can cause very high rates of diarrhea/loose stools.  The diarrhea did not resolve, and Questran was added and improvement was noted.  I’m always an advocate for identifying those medications that cause side effects – and in this case, I’d like to explore other options to help manage the gout to avoid the colchicine.  Another consideration is if the dose could be reduced to try to minimize these side effects while still adequately treating the condition.  One last point (as there are times where treating side effects may be necessary if the team/patient deem appropriate) going back to our case:  It is critical to identify those medications that may not be effective and stop them!  In this case, was the Imodium effective?